Antidepressants aren't addictive in the same way as recreational drugs (like cocaine) or some anxiety drugs (like benzodiazepines). They don't lead to tolerance, physical dependence, or cravings. But if you take them for more than six weeks, your body may still experience withdrawal-like symptoms if you stop them abruptly.

Antidepressants affect levels of the brain chemical serotonin, which regulates mood but is also involved in sleep, digestion, and balance. As a result, about 25 percent of people who abruptly stop taking a selective serotonin reuptake inhibitor (SSRI) experience withdrawal symptoms such as dizziness, nausea, lethargy, and headache.

Other symptoms include irritability, nervousness, crying spells, flu-like symptoms (body aches, chills, and fatigue), and shooting pains in and around the head. SSRI withdrawal—also called antidepressant discontinuation syndrome—is usually not dangerous, but it can be distressing.

Fortunately, it is usually mild, begins within one week of stopping treatment, and resolves within three weeks. Tapering off the medication, rather than stopping quickly, can lessen the withdrawal symptoms.

Antidepressants that are metabolized by the body quickly—like venlafaxine (Effexor) and paroxetine (Paxil)—can lead to strong withdrawal symptoms, while those that take longer to metabolize—such as fluoxetine (Prozac)—have milder and more delayed withdrawal effects.

Publication Review By: Karen L. Swartz, M.D.

Published: 20 Aug 2013

Last Modified: 20 Aug 2013